Nevada, 2018Damaging Wind in Nevada, August 15, 2018
August 15, 2018 · NWS LKN · 1 event in 1 county or zone
Isolated to scattered showers and thunderstorms developed across the region with locally strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered showers and thunderstorms developed across the region with locally strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 15, 12:57 PM PST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 15, 12:57 PM PST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Elko NV
157 PM PDT Wed Aug 15 2018
.SYNOPSIS...Active weather continues through most of the week
with thunderstorm chances each day...and in some case nighttime
ones, too. Although still warm, high temperatures will be cooler
than last week. Some storms in central and eastern Nevada could
produce localized flooding.
&&
.SHORT TERM...Tonight through Friday.
Forecast models in line with current situation as best CAPE
extends from around northwest Nye County, northeast through
northeast White Pine County. Storms in this area are significantly
strong, to near severe. Further north, instability is lower, but
moisture is concentrated and rain processes are more organized so
localized flooding is more likely than near severe.
This situation will keep going through the short term with
different configurations on the locations, timing, and strength of
convection.
Temps warm but lower than recently.
.LONG TERM...Friday night through next Tuesday.
Synoptics: Low pressure trof moving through Idaho will drag a
cold front through Nevada on Friday evening/night which will
quickly be followed by ridging on Saturday. The axis for this
ridge looks to set up near Utah, as low pressure hangs out in the
vicinity of the Washington/Oregon coast, placing northern Nevada
in a west to southwest flow.
Forecast thoughts:
Friday evening/night: The cold front will generate thunderstorms
in eastern Nevada, diminishing overnight.
The weekend: Dry and stable all areas with the ridge moving
through. Temperatures "cooler" behind the cold front Saturday,
though still above normal in the mid 80's to the lower 90's in the
warmest valleys. Sunday warms about 3-5 degrees.
Monday/Tuesday: Monsoon moisture may be able to make its way back
into central Nevada. Forecast confidence is low at this time,
though Tuesday looks a little better for this. Northern Nevada
would stay dry in the westerly flow. High temperatures in the
upper 80's to mid 90's with lows in the 50's.
&&
.AVIATION...VFR conditions expected over the next 24 hours. A
thunderstorm could occur at any station this afternoon and
evening, with possible outflow winds up to around 30 kts. Thursday
afternoon could see TS once again in VC of KEKO and KELY.
&&
.FIRE WEATHER... All fire warnings have expired and NOT...
repeat NOT...re-issued. Moisture inflow has increased into
central, eastern, and northeastern Nevada. Less so in northwest
Nevada but still more moist there than recently. Thunderstorms are
possible in all zones, with strong to near severe storms in zones
455, 454, and 457. Zones 467, 468, 469, and 470 will have more
wet storms but especially in zones 469 and 470. With storms being
pretty slow moving, expect isolated heavy rain and possible local
flooding, especially on burn areas.
Winds will be on the light side with afternoon gusts in the more
sunny areas. Temps on the warm side, but cooler than recently.
RH's recover better in central and eastern Nevada than in zone
467, but still better there than recently. Min RH's still in the
teens and 20s, generally.
&&
.HYDROLOGY...Not expecting river flooding by any means, but
moderate moisture inflow into the central and eastern portions of
Nevada is driving strong storms with isolated heavy rains. Small
creeks and normally dry washes could easily rise to bankfull
briefly and suddenly. This situation will continue for a few days.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
98/90/90/98/98
In the hours before
Special weather statement, Aug 15, 1:16 PM PST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Elko NV
216 PM PDT WED AUG 15 2018
NVZ037-152200-
Southern Lander County and Southern Eureka County NV-
216 PM PDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND SOUTHERN
EUREKA COUNTIES UNTIL 300 PM PDT...
At 215 PM PDT, Doppler radar was tracking a series of strong
thunderstorms near Diamond Valley, moving east at 15 mph.
Wind gusts 40 to 50 mph will be possible with these storms.
Locations impacted include...
Diamond Valley and Garden Pass.
LAT...LON 3956 11659 3976 11660 3992 11591 3965 11584
TIME...MOT...LOC 2115Z 249DEG 11KT 3969 11618
SH
Special weather statement, Aug 15, 1:29 PM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Elko NV
229 PM PDT WED AUG 15 2018
NVZ040-152215-
Northwestern Nye County NV-
229 PM PDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
315 PM PDT...
At 229 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Round Mountain. this storm was nearly stationary.
Wind gusts 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of north central Nye
County.
LAT...LON 3891 11676 3891 11687 3905 11691 3906 11670
TIME...MOT...LOC 2129Z 179DEG 4KT 3895 11681
SH
Special weather statement, Aug 15, 1:38 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Elko NV
238 PM PDT WED AUG 15 2018
NVZ041-152230-
Northeastern Nye County NV-
238 PM PDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE COUNTY UNTIL 330
PM PDT...
At 238 PM PDT, Doppler radar was tracking a strong thunderstorm 36
miles southwest of Duckwater, moving northeast at 10 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern Nye
County.
LAT...LON 3859 11629 3865 11642 3888 11627 3875 11596
TIME...MOT...LOC 2138Z 218DEG 8KT 3865 11633
SH
Special weather statement, Aug 15, 1:51 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Elko NV
251 PM PDT WED AUG 15 2018
NVZ037-152230-
Southern Lander County and Southern Eureka County NV-
251 PM PDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER COUNTY UNTIL
330 PM PDT...
At 251 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Grass Valley, moving northeast at 10 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of east central Lander
County.
LAT...LON 3970 11691 3977 11701 3990 11692 3979 11673
TIME...MOT...LOC 2151Z 219DEG 8KT 3977 11691
SH
Special weather statement, Aug 15, 1:52 PM PST, 47 minutes before
Special Weather Statement
National Weather Service Elko NV
252 PM PDT WED AUG 15 2018
NVZ037-152230-
Southern Lander County and Southern Eureka County NV-
252 PM PDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND WESTERN EUREKA
COUNTIES UNTIL 330 PM PDT...
At 252 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hickison Summit, moving northeast at 10 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of eastern Lander and
western Eureka Counties but is impacting Highway 50.
LAT...LON 3940 11663 3946 11673 3962 11664 3952 11647
TIME...MOT...LOC 2152Z 219DEG 8KT 3948 11663
SH
Special weather statement, Aug 15, 1:54 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Elko NV
254 PM PDT WED AUG 15 2018
NVZ041-152245-
Northeastern Nye County NV-
254 PM PDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE COUNTY UNTIL 345
PM PDT...
At 253 PM PDT, Doppler radar was tracking a series of strong
thunderstorms 9 miles south of Duckwater, moving northeast at 10 mph.
Wind gusts 40 to 50 mph will be possible with these storms.
Locations impacted include...
Duckwater.
LAT...LON 3864 11582 3870 11592 3894 11570 3885 11550
TIME...MOT...LOC 2153Z 219DEG 8KT 3877 11575
SH
Thunderstorm Wind, Eureka
- When
- August 15, 2:39 PM PST
- Where
- Eureka County, 14.43 mi WSW of Eureka
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.390, -116.180
A severe thunderstorm produced a dry microburst, resulting in a gust to 62 mph at the Combs Canyon RAWS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 15 to 16, 2018$2.0 million · 50 kt wind · 3 events
- Flash Flood and Hail in Texas, August 15 to 16, 2018$200,000 · 1.25 in hail · 4 events
- Flash Flooding and Flooding in Kentucky, August 15 to 19, 2018$60,000 · 53 kt wind · 12 events
- Flash Flooding and Damaging Wind in California, August 15 to 16, 20181 injured · $47,000 · 7 events
- Damaging Winds in Indiana, August 15, 2018$46,000 · 54 kt wind · 4 events
- Damaging Wind in California, August 15, 2018$50,000 · 65 kt wind · 1 event
- Flash Flooding in Arizona, August 15 to 16, 2018$40,000 · 2 events
- Damaging Winds in Illinois, August 15, 2018$25,000 · 56 kt wind · 2 events
- Hail in New York, August 15, 2018$20,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Nebraska, August 15, 20182.75 in hail · 16 events
- Damaging Wind in Kentucky, August 15, 2018$18,000 · 52 kt wind · 1 event
- Damaging Wind in Indiana, August 15, 2018$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776711.